Prescription Drugs Causing Weight Gain? (cont.)

When to Suspect Drugs Are to Blame for Weight Gain

Fernstrom says you should suspect your medicine cabinet is at the root of your problem if you gain five or more pounds in a month without overeating or exercising less.

"You have to look at your lifestyle carefully and then if you still can't explain those extra pounds, you should begin to suspect it's your medication, particularly if you recently started a new medication," she says.

At that point, you can check the package insert or ask your pharmacist if weight gain is among the side effects of your medication. But the insert may not be as helpful as you might think, often simply listing weight gain as a "frequent" side effect, along with a dozen or so other side effects that may include weight loss, says George Blackburn, MD, PhD, an obesity expert at Harvard Medical School.

"You really need to see a doctor," and not just rely on lists or package inserts, he tells WebMD.

Being Proactive

So is there anything you can do to guard against prescription drug-induced weight gain? Most importantly, be proactive, Blackburn says.

"While doctors should be measuring your body weight at each visit and looking for change, they don't always do that," he explains. "So if you have gained five pounds in a month, report that back to your doctor."

Even then, many family doctors may not realize that weight gain can grow out of the medicine chest, Aronne says. "We're trying to educate general practitioners about the possible role of prescription medications in causing weight gain, but not all are tuned into this," he says.

Noting that psychiatrists and obesity specialists are more aware of the problem, Aronne suggests asking for a referral if needed.

"But I am not talking about a self-proclaimed weight loss specialist practicing in a strip mall; you want to get a specialist who is of the same caliber that you would go to for any medical problem," he stresses.

Even if you have to wait a month for an appointment, do not stop taking a drug you suspect is causing you to gain weight on your own, he adds. Instead prepare for the visit by keeping a food diary of what you eat and when you eat it - "probably the best behavioral tool out there for losing weight."

You should also take steps to help work off any excess pounds, Fernstrom adds.

"Be a mindful eater, knowing you are at risk for weight gain," she says.

Also, get a pedometer and start walking. "You burn off 100 calories with every 2,500 steps, so walking just 45 minutes a day can help offset drug-induced weight gain," she says.

Published Oct. 17, 2005.


SOURCES: Louis Aronne, MD, director, Comprehensive Weight Control Program, New York; president, North American Association for the Study of Obesity; clinical professor of medicine, Weill-Cornell Medical College, New York. George L. Blackburn, MD, PhD, associate professor of Nutrition, Harvard Medical School. Madelyn H. Fernstrom, PhD, director, Weight Management Center, University of Pittsburgh Medical Center.


Last Editorial Review: 11/2/2005 7:34:25 PM

© 2005-2014 WebMD, LLC. All rights reserved.
Source article on WebMD



STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!